How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

Are there kong-term behavior and mental issues (including

This answer was rated:

Are there kong-term behavior and mental issues (including memory loss, aggression, panic) changes in people who have attempted suicide with a massive dose of propranolol
Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

A massive dose of propranolol can prove physically harmful - even fatal. It can cause congestive heart failure, low blood pressure, low blood sugar, slow heartbeat, short breath, sluggishness, weakness and seizures.

Elliott, LPCC, NCC :

It can also cause seizures and delirium.

Elliott, LPCC, NCC :

The patient could even have been in a coma (unconscious 6 hours or longer) and might have suffered some brain trauma as a result of the coma or of the seizures (or the seizures were caused by the trauma of the drug.

Elliott, LPCC, NCC :

People who overdose may have problems formulating thoughts, communicating their needs, and may have significant mood and/or personality changes.

Elliott, LPCC, NCC :

These effects are usually somewhat temporary. Mood and personality changes can last several hours. Memory problems may continue for weeks or months after the overdose.

Elliott, LPCC, NCC :

The patient may actually be having panic attacks, which include symptoms of irregular or rapid heartbeat and shortness of breath. These symptoms, however, are typical of propranolol overdose, and can easily be confused.

Elliott, LPCC, NCC :

Most important, it must not be forgotten that this person already had a serious mental problem that led him or her to try to commit suicide. It could be Major Depressive Disorder, Bipolar Disorder, or perhaps due to the results of earlier mental trauma such as abuse, neglect, or abandonment, leading to Borderline Personality Disorder or Posttraumatic Stress Disorder. All of these factors could have let to the original suicide attempt.

Elliott, LPCC, NCC :

It most likely did not happen spontaneously to a normally functioning, emotionally stable person.

Elliott, LPCC, NCC :

If I can be of further assistance on the mental health aspect of this case, please feel free to get back to me.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC NCC, CCMHC

Elliott, LPCC, NCC :

I shall keep this person in my prayers for full recovery.

Customer: replied 4 years ago.

Dear Doctor -- In January 2013, my husband overdosed on inderol, a drug he had been taking for more than 40 years for an essential tremor. Previous reviews with neurologists showed no signs of Parkinson's or other issues. In December 2011, he had a major car accident -- and was overdosed with morphine, while in clinic for shoulder injuries. The morphine produced major memory/nightmares etc for a number of months.

The events leading to his suicide attempt in January 2013 -- were the result of one of your "typical" marital disagreements. The next morning, apologies all around and "everything is okay". I have a cardiac issue, so I walk for an hour up hill and down. When I returned, he seemed odd, I asked "what have you done"? He told me (he had taken about 10,000mg of inderol) and I immediately called emergency services. He was taken to hospital by helicopter and put in an induced coma. When he arrived in the emergency services by helicopter he pulse was almost non-existent. When they brought him "back" he then spent two weeks in a psychiatric clinic -- then insisted (against the wishes of the psychiatrist and mine) on returning home.

During this time, I was confronted with keeping myself together emotionally while heating an old French farmhouse with wood only, looking after two dogs, three cats. I have a history of depression dating from the age of six created by the loss of my grandfather.

I was 62 at the time of his suicide attempt. He was 75, but in good health. We are successful independent writers. But he has cultivated a public "personna", while I am just me -- we work together and have for more than 30 years.

Since his attempted suicide, I immediately sought the help of a psychologist. My husband derides these efforts and today I was forced to kill one of our cats who "keeps me from sleeping". The vet would not do this for ethical reasons. So I used sleeping pills to calm the cat and then he dosed the animal with inderol.

We've been married 31 years. He has two children which I helped to raise who were fulltime in our household. He did not wish to have children with me (and refused a vasectomy) as it might "impact on his writing skills".

We both wrestle with the demon alcohol, but can go months without a drop.

IRMs taken after his suicide attempt showed no abnormalities -- but the memory loss, aggression, resistance to working problems through logically, furtive spending sprees, and things that I never thought he would do -- like demanding the cat be put down are happening now.

I have spent five very useful months in therapy in France where we live. He on the other hand refuses to take anti-depressants or to deal with a psychologist/psychiatrist. And his general doctor is incompetent and only anxious to collect his fees.


***@******.***
Dear friend,

JustAnswer software has transformed your email address into***@******.*** because we are not allowed to work with JA clients outside of this domain, which understandably protects their interests.

It is very difficult to specify exactly what is going on with your husband, since he has been potentially been damaged by drugs.

However, a very big clue for me is his spending sprees. If he drives recklessly that is a further clue. It also might drive him to drug and/or alcohol use or abuse. He also made a suicide attempt, and has tendencies towards aggression and disagreements. He also has some memory loss. All of these symptoms are very indicative of Bipolar Disorder.

This disorder, many say, is a brain disorder and not a behavior disorder. He needs a thorough assessment. This cannot be controlled by antidepressants alone, but needs mood stabilisers or antipsychotic drugs as well. Antidepressants alone can produce mania (and lead to suicide attempts).

Bipolar Disorder is a mood disorder with a manic and a depressive stage.

If his behaviour is ever manic (racing thoughts, rapid speech, feeling overly exuberant) then this is also a sign, as is reckless behavior (spending, drinking, sex, driving), easy distractibility, increased goal directed activity.

I believe that this is a very possible cause of his behaviour and of his suicide attempt. You have noticed sudden changes in his mood or behaviour. Bipolar patients changed from mania to depression, sometimes gradually, sometimes rapidly, and sometimes have both at the same time (and this is when they are the most in danger of self-harm).

I strongly urge him to seek help for this matter. This condition can be controlled.

For support and further information I recommend the following book (available by post from the UK):

When Someone You Love is Bipolar: Help and Support for You and Your Partner by Cynthia G. Last



I wish you both great success and healing. Get back with me for follow-up questions as needed.

Warm regards,

Elliott
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you